AF Association
14,020 members16,950 posts

Bisoprolol, best time of day?

New here, had AF couple of years. I read others have problems with low heart rate and tiredness on bisoprolol. Dr said it helps symptoms but does not prevent events. I have tried to cut down on my already low dose but always seems to set off the AF quite soon. Just wondered if any experience to share about when best to take it. I take it first thing each day, probably because I was told to. The majority of my more severe incidents seem to occur in the night or I wake with it. A bit concerned about taking at night because I find very low heart rates a bit scarry and the happen over night.

11 Replies
oldestnewest

Max effect is after 4 hours so to reduce daytime tiredness it may be better to take in the evening. However if your Af episodes are daytime then morning may be best. No harm in experimenting with different times for taking it

Reply

I am taking 1.5 Bisoprolol. I am permanently tired. The cardiologist said she is taking me of it. She is going to give me Calcium something . I cant remember the second part of the name. I have to have a heart scan first.

Reply

200444. You probably mean a Calcium Channel Blocker. I was tried on one (Tildium?) It gave me swollen ankles. Bob had trouble too - couldn't get his shoes on.

I take 2.5 bisoprolol at night as my AF tends to start during the night. I don't think that I have side effects from it. My heart rate is 65 ish.

3 likes
Reply

Yes that and amlodopine another CCB--- looked like I had elephant legs. All records now say "DO NOT GIVE CCBs" some can, some can't so be prepared.

3 likes
Reply

Before my records were marked bisoprolol intolerant I was only taking the 1.5 dose that my GP described as an almost homeopathic dose. It would appear if it doesn't suit you the dosage is Irrelevant.

.

4 likes
Reply

Everybody is certainly different as regards drugs.I was on bisoprolol 1.25mg and had to go off it as I was permanently tired, very breathless and feeling very down at times.Since going off it two months back I feel myself improving slowly.I am still taking Dilzem(Channel Calcium Blocker) and Xarelto for intermittent PAF episodes.I was taking Amlodopine(Istin) another calcium channel blocker for 12 years with no problems.Best to chat it over with your cardio/EP regarding best medication, best wishes...

1 like
Reply

What's scary about a low heart rate? Do you feel faint, wobbly, breathless or dizzy with it? Some people have a low heart rate and find it works well for them.

Reply

You might be fine with CCB but it didn't suit me. Worth a try we are all different. As for Beta Blocker I find I wish I wasn't taking it but post ablation it is now the only tablet I take. I had a chat with the pharmacist about it and although the majority take in morning some find it suits better in evening. I actually take 1.25 in morning and evening. Most of my attacks used to happen at night - certain times about 1.30 or 5 o'clock were favourites. That went on for months - now they tend to happen in day. I still have period where I wake up in the night at those certain times. I seem to fall into patterns of a few months on and a few months off! I mention that because I wonder if changing the time of BB will help that but until you try you don't know. Taking the BB at least allows me to take a pill in pocket dose of Flecanide is I get an event which apparently you can only do if on BB's.

2 likes
Reply

Hi. I upped the dose a little and take it about 6pm ish, find it loads better

Reply

I am in persistant AF and take 2.5mg each day. At that dose I was tired...listless and completely lacking in energy. My EP agreed to split the dose I. E. 1.25mg morning and night. It seemed to suit me much better and all the symptoms subsided to hardly noticable. Good luck. Roy

Reply

Hi,

I was originally prescribed Bisoprolol 5 mg daily, in Jan 2010 and to take it in the morning with my other morning meds. After a while I began to get random nose bleeds, literally anytime, anywhere. Often massive nose bleeds. no logical reason. I'm also on Warfarin and thought this might be the problem. Also, in those early years so long ago now I did often have spells of massive coldness and very low HR, down as low as 46 bpm. But my body now seems to have adapted to this powerful drug and I'm fine.

I went to my GP and did some table thumping and she then said, take it at night. So I changed and took it with my night time meds, which includes Warfarin.

I have never had a nose bleed or any other issue with Bisoprolol since and am on the same dose. My GP did try reducing the dose on one occaision but my heart rate took off like a rocket.

No problems at all now except at times a weariness and I do have to pace myself. That said I'm 72 now and still work 30 hours a week driving a tourist industry bus and handling passengers luggage, much of it over 15 kgs. But the most important thing is that my HR is a pretty constant 65 bpm. At the time AF was diagnosed it was 88 +.

John

Reply

You may also like...